What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 10:24 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 21, 10:24 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1124 PM CDT Fri Jul 21 2017
.MESOSCALE DISCUSSION...
1058 PM CDT
Greatest concern into the overnight is for Flash Flooding.
Environment is primed for torrential downpours with persistent
robust convection, with SPC mesoanalysis indicating 2"+ PWAT
values across the area. The storms from south of I-88 in north
central Illinois to south of I-80 in northeast IL and northwest IN
are being watched for evidence of training and at least minor
flooding potential. Of possibly greater concern is the elongated
axis of convection from northeast IA to southwest WI and northwest
IL. Radar trends are concerning with this, along with CAM guidance
focusing on this for excessive rainfall potential (2"+/hour rates).
This activity is elevated and being driven by persistent warm
advection from west-southwest 30+ kt 850 mb LLJ, tapping into
moderate- strong MUCAPE over the region. The low level jet is
expected to veer with time and shift this convection farther east
into northern Illinois. Exactly where this axis sets up is still
uncertain at this time, so radar trends will be monitored closely.
Regarding the severe threat, a Severe Thunderstorm Watch remains
in effect for now. It appears the severe risk is isolated.
However, gusty/strong winds and isolated hail are possible in
activity south of I-88 in north central IL and south of I-80 in
northeast IL and northwest Indiana. In addition, elevated cells
driven by warm advection from west-southwest LLJ could yield an
isolated large hail risk overnight.
Castro
&&
.SHORT TERM...
255 PM CDT
Through Tonight...
Main forecast concerns/challenges continue to be tied to
additional thunderstorms which are likely today into tonight, with
severe and flash flooding threat likely this evening and
overnight.
Feeling fairly confident this afternoon that much of northern
Illinois and northwest Indiana will be right in the center of much
of the thunderstorm activity during this period. Despite earlier
guidance and even some of the global models showing a more
northerly track with any convection today/tonight, persistence
seemed to be the best route to take with the forecast. Once again,
no real big change to the large scale pattern, along with
moisture/instability axis still focused right into the CWA. With
this in mind, a more southerly track with any upstream development
appears to be the most likely scenario, and have updated the
forecast to reflect this current thought.
Latest radar imagery showing thunderstorms continuing to slowly
propagate through northeast Iowa and southwest Wisconsin. General
motion with the current storms just northwest of Rockford has been
mainly to the east. Although this will likely continue east, am
monitoring for possible development along its southern edge that
could clip more of far northern Illinois this afternoon. This
possibility seems reasonable, as instability continues to rebound
further north in the high dewpoint air. If this occurs, at this
time, it should stay tied to areas near the IL/WI border. However,
will continue to monitor for a possible continued southerly
development of this leading edge, into areas along/near the I-88
corridor in northeast Illinois this afternoon. A strong/severe
threat would be likely with these storms, along with heavy
downpours.
Expect current thunderstorms across IA to further develop quickly
over the next couple of hours, in around surface trough and
synoptic boundary. Once again, expect a east southeast movement
through the afternoon and early evening right into northern
Illinois and northwest Indiana. As these storms move east this
afternoon intensification likely as they encounter a very moist
and unstable air mass in place over eastern Iowa, northern
Illinois, and northwest Indiana. Development likely into forward
propagating line of storms appears likely with a damaging wind
threat appearing highly probable by early this evening across
north central Illinois. No change in the environment throughout
the CWA, so feel fairly confident of this line of storms to
continue east southeast through the remaining areas in northern
Illinois and northwest Indiana through mid to late this evening,
with a damaging wind threat also continuing. At this time, all
locations in northern Illinois and northwest Indiana are in the
path of these storms. Given the environment/instability, can't
rule out a high end wind threat of 60- 80 MPH with the strongest
storms. Although high winds will be the main threat, a tornado
threat will remain. This is especially the case as a synoptic
boundary and outflow boundary will be situated across the region,
which could act to support a locally higher chance of a tornado.
Torrential rainfall will be possible with any storm and with the
initial storms this evening, expect more of a progressive movement
with the storms. This could limit the initial flash flood risk,
but don't want to downplay this too much as a quick 1 to 3 inches
will be very possible this evening. This would fall within the
Flash Flood Watch area, and locations that have already saturated
conditions, with flash flooding still a definite possibility.
Additional thunderstorms appearing likely overnight, with
increasing LLJ and boundaries in place. Focus continues to be in
the watch area in northern Illinois, north of I-80. Additional
torrential rainfall will be possible during this time, with a
pattern of training storms a definite possibility. This will keep
concerns high for flash flooding overnight. No change to the
current watch, but will monitor the possibility of areas just to
the south and east of the watch to get into the location of
persistent development.
Rodriguez
&&
.LONG TERM...
402 AM CDT
Saturday through Thursday...
Saturday afternoon heat and humidity will again push apparent
temperatures toward or over heat advisory criteria with the support
of southwest flow ahead of an approaching frontal zone. Model QPF
fields and MSLP trends reflect disagreement in the timing and low
level forcing related to the passage of the front, perhaps due in
part to the potential stabilizing effects from widespread convective
activity expected tonight and in the predawn and morning hours on
Saturday. Still feel that, at the least, isolated to scattered
activity is possible areawide for the Saturday afternoon period,
but toward evening and overnight the focus shifts mostly south of
the Chicago metro area.
A considerable pattern change is then in store, with Sunday looking
like a transition day toward drier weather with cooler temperatures
and lower dewpoints as an upper trough digs over the area and a
broad surface ridge approaches the Great Lakes from the northwest.
Sunday appears to be just a bit cooler and drier than Saturday,
but the change will be more evident on Monday and Tuesday when
some locations do not escape the 70s. By mid to late week the
ridge likely will move far enough east to allow more typical
warmth and moisture to start streaming back into the area, but at
this range we do not appear positioned for a late-week repeat of
the recent very warm heat and high humidity.
Eric
&&
.AVIATION...
For the 06Z TAFs...
Primary concern in the near term will be ongoing chances for
thunderstorms overnight. Strongest thunderstorms late this evening
(around 04Z) have settled south of the terminals with more
stratiform precip with embedded thunder impacting the terminals
through 05Z-06Z. More intense thunderstorms have redeveloped over
northeast Iowa, however, and are starting to work east towards
the northern Illinois terminals overnight. This newer line is
oriented parallel to its movement so expect several hours of
thunderstorms to impact the terminals overnight fairly
continuously. Hi-res convective allowing models suggest this
activity will settle southeast of the terminal and diminish
between 10Z and 12Z early Saturday morning.
Confidence in the forecast details is very low through the rest of
the day Saturday. Cannot rule out a few isolated to widely
scattered showers and thunderstorms throughout the day but
confidence in anything on station is too low to include in the
TAF. Winds also appear to be problematic and will be influenced by
smaller scale boundaries that models are unable to handle. Went
with the idea advertised by several models of winds gradually
veering to the southwest tomorrow with an afternoon lake breeze
turning winds northeast at the Chicago area terminals, but again
outflow boundaries may dictate otherwise.
BMD
&&
.MARINE...
1251 PM CDT
Strong to severe thunderstorms are expected over the southern
third of the lake this evening, with gusts in excess of 30 kt
certainly plausible, along with heavy rain.
Otherwise, Thermal circulations exist this afternoon across
nearshore areas with a broad southeast wind regime in place. A low
pressure trough will cross the lake tonight with the main low
center not expected to cross the lake until later Saturday which
will maintain the east wind component until the low moves south of
the lake Saturday night.
Once the associated low shifts east, the flow around to the north
where it will remain and gradually increase into early next week, to
the point that small craft advisories may be needed along the
southern shores on Monday with a full northerly fetch wind. The
gradient then appears to relax again on Tuesday through mid to late
week.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
until 9 AM Saturday.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jul 21, 3:21 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 PM CDT Fri Jul 21 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222130-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
421 PM CDT Fri Jul 21 2017 /521 PM EDT Fri Jul 21 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Elevated Tornado Risk Along and West of I-39.
Elevated Hail Risk...up to quarter size.
Significant Thunderstorm Wind Damage Risk...up to 70
MPH.
Significant Flooding Risk.
Significant Excessive Heat Risk.
DISCUSSION:
Severe thunderstorms expected early this evening through late
evening across the entire outlook area, with damaging winds the
primary severe weather threat. In addition, there is an isolated
tornado threat, mainly along and west of I-39. Also, torrential
rainfall will be possible with any storm. Behind the initial
complex of storms, additional heavy rain producing thunderstorms
will likely develop overnight, especially across northern
Illinois. Heaviest rainfall amounts, of 1 to 3 inches or more,
are expected to occur primarily over northern Illinois north of
Interstate 80.
In addition, flooding will continue along portions of the Des
Plaines, Fox, and Kishwaukee rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Flooding Risk.
Elevated Severe Thunderstorm Risk.
Elevated Excessive Heat Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
In addition, flooding will continue along portions of the Des
Plaines, Fox, Kishwaukee, Rock, and Pecatonica rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed early this evening and overnight.
GENERAL STORM MOTION OF THE DAY:
Toward the east-southeast at 30 to 40 mph.
&&
LMZ740>745-222130-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
421 PM CDT Fri Jul 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Significant Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday and Sunday...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222130-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
421 PM CDT Fri Jul 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Thunderstorms are likely across the lake this evening and
overnight. Winds in excess of 30 kt are probable this evening,
mainly for the south half.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Low chances of thunderstorms exist for the weekend.
&&
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 21, 8:52 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
952 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HEAVY RAIN SOMONAUK 41.63N 88.68W
07/21/2017 M3.10 INCH DE KALB IL TRAINED SPOTTER
RAINFALL TOTAL SO FAR TODAY WITH HEAVY RAIN FALLING AT
REPORT TIME. RELAYED VIA TWITTER.
&&
RCLocal storm report, Jul 21, 8:55 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
955 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HEAVY RAIN LIBERTYVILLE 42.28N 87.97W
07/21/2017 M1.01 INCH LAKE IL EMERGENCY MNGR
RAIN SO FAR THIS EVENING WITH 0.6 INCHES FALLING IN 10
MINUTES.
&&
RCLocal storm report, Jul 21, 8:58 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM FLOOD ROCHELLE 41.92N 89.06W
07/21/2017 OGLE IL BROADCAST MEDIA
INTERSECTION OF ROUTE 251 AND 10TH AVENUE FLOODED ALONG
WITH MUCH OF 7TH STREET. STANDING WATER ON ROADS IN FLAGG
CENTER.
&&
RCLocal storm report, Jul 21, 10:39 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1139 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM FLOOD 1 NE OTTAWA 41.36N 88.83W
07/21/2017 LA SALLE IL TRAINED SPOTTER
ABOUT 5 INCHES OF STANDING WATER COVERING THE ROAD ALONG
ROUTE 6 WEST OF THE FOX RIVER IN OTTAWA.
&&
LENNINGSpecial weather statement, Jul 21, 11:16 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1216 AM CDT SAT JUL 22 2017
ILZ023-033-INZ010-019-220530-
Kankakee IL-Iroquois IL-Newton IN-Benton IN-
1216 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...
IROQUOIS...SOUTHWESTERN NEWTON AND WESTERN BENTON COUNTIES UNTIL 1230
AM CDT/130 AM EDT/...
At 1216 AM CDT/116 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Aroma Park to 7 miles
north of Watseka to near Onarga. Movement was southeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Bradley, Watseka, Momence, Kentland, Morocco, Stockland, Dunnington,
Claytonville, Enos, Freeland Park, Perkins, Beaver City, Raub,
Onarga, Milford, St. Anne, Sheldon, Brook, Aroma Park and Hopkins
Park.
Including the following interstate...
I-57 between mile markers 276 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT/300 AM
EDT/ for northeastern and east central Illinois...and northwestern
Indiana.
LAT...LON 4049 8753 4049 8764 4068 8810 4090 8776
4122 8785 4107 8735 4074 8733 4048 8751
4048 8753
TIME...MOT...LOC 0516Z 298DEG 46KT 4113 8776 4088 8770 4068 8798
RCLocal storm report, Jul 21, 11:16 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1216 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN YORKVILLE 41.64N 88.45W
07/22/2017 M2.48 INCH KENDALL IL CO-OP OBSERVER
TOTAL RAINFALL SINCE 7 PM FRIDAY.
&&
LENNING